Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Anybody NOT suffer withdrawal type symptoms coming off citalopram?

(21 Posts)
daisydalrymple Tue 14-Nov-17 09:24:49

I've been prescribed citalopram for anxiety / depression. Not started them yet as I keep reading bad reports of people really struggling to come off them and not feeling like they can cope without them. I've been on them a couple of times in the past for depression / PND but can't remember the tapering off stage.

DC3 just turned 3, but I'm still struggling, especially with anxiety and it's a real struggle to get out of the house some mornings without crying. Variety of looking after dad with advanced Alzheimer's, PND and rough patch in marriage have all contributed, but I'm left mainly with anxiety that just hits me out of the blue. (Dad now safely in care home, dc3 mostly sleeping through, and marriage back on track).

Thanks for any experience shared.

GrowThroughWhatYouGoThrough Tue 14-Nov-17 10:12:08

When I came off it the only signs I had was awful dizziness to the point I wouldn’t shower if I was home alone and going out in public was awful as I was always having to grab on to something to stop me falling but it passed after a few weeks thank goodness!

Couchpotato3 Tue 14-Nov-17 10:15:22

I didn't get any withdrawal symptoms, but I came off them very very gradually. I'm back on them after a long break and noticing a few side effects of taking them this time, but they seem to be easing as the weeks go by. Worth it, on balance, for me and a relief to be feeling better.

daisydalrymple Tue 14-Nov-17 12:44:57

Thank you for your replies. I really couldn't remember any real adverse effects myself previously, but kept coming across a lot of negative stuff. I'm over thinking it and it's causing me even more stress instead of just getting on with it!

flimp Tue 14-Nov-17 12:49:15

No adverse effects here at all. CBT helped with coming off them because I'd learnt new skills.

DO IT! smile

TheGhostsOfPresidentsYetToCome Tue 14-Nov-17 12:50:00

I had awful side effects when starting them but nothing at all coming off them. I started to withdraw them fairly gradually until I went away for work for a week and forgot them so that was that!

EmpressOfTheSpartacusOceans Tue 14-Nov-17 12:51:02

I was on 40mg - the max dose - for about a year. It got me through a breakup, a new job & two house moves.

I took several months to come off, alternating 40 & 30 mg for a month, then just 30 & so on, eventually buying a pill cutter & going down to 5mg every other day. The only side effect I had was the sensation that until now my brain had been wrapped in a fluffy duvet that had now gone.

daisydalrymple Tue 14-Nov-17 22:43:36

Thank you, that's really good to hear. Am going to start them in the morning. Thanks.

dementedma Tue 14-Nov-17 22:45:33

No adverse effects here

deckoff Tue 14-Nov-17 23:33:59

I came off quickly and went properly suicidal, (which wasn't that scary at the time as it seemed logical, but it's scary thinking back about it). Please go slow. flowers

Caulk Tue 14-Nov-17 23:36:42

I was on 40mg (and 50mg when a psychiatrist could still prescribe that) and had no issues coming off them.

EmpressOfTheSpartacusOceans Wed 15-Nov-17 17:03:37

CBT helped with coming off them because I'd learnt new skills.

CBT, yes. I'm still using the tools I picked up from that.

daisydalrymple Wed 15-Nov-17 19:29:04

Thank you for the extra replies.

daisydalrymple Wed 15-Nov-17 23:23:51

Just incase anybody who has replied already sees this again, can I ask when in the day you took your tablet? Was it morning or evening? (Am also stressing about this grinhmm, looking forward to functioning again in every day life without an agonising 20 questions in my head about the best way to put on a pillowcase etc...!)

Feliciaxxx Wed 15-Nov-17 23:29:51

I am a mental health nurse and I would advise you to take it in the morning to start with at least. If it makes you drowsy, then you could change it to the evening. It takes a good couple of weeks for any beneficial effects to show themselves and probably 6 months for full efficacy but you might experience side effects straight away. If, after a couple of months, things aren't better, then go back to your GP - there are other antidepressants and they suit different folk in different ways.

Wolfiefan Wed 15-Nov-17 23:31:43

I took mine in the morning.
I had zero side effects coming off them. BUT I did it VERY slowly and under the supervision of my GP.
I also had CBT. Stayed off the pills.
Good luck OP.

MirandaWest Wed 15-Nov-17 23:38:02

I took mine in the evening as they made me sick and taking them in the evening generally helped as I would fall asleep rather than be sick.

I didn't have withdrawal symptoms but came off them v slowly - think it took about 18 months to go from 40mg to nothing. I too had CBT at some point during that and that really helped me too. Haven't taken ADs for 8 years now.

daisydalrymple Wed 15-Nov-17 23:48:36

Many thanks. I've been on them previously, but a fair few years ago, and can't remember. I will start in the morning then and take it from there. They did suit me previously, I tried sertraline some months ago whilst still bf dc3, but didn't like the side effects, so am hoping I still tolerate these ok.

MirandaWest Thu 16-Nov-17 06:30:19

I was sick for a couple of weeks but that always happened for me when I started ADs or increased the dose so I expected it would happen.

GrowThroughWhatYouGoThrough Thu 16-Nov-17 20:47:43

I take in the evening as they make me sleepy/drowsy and foggy

EmpressOfTheSpartacusOceans Thu 16-Nov-17 20:56:56

I took them at bedtime.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now